OR WAIT null SECS
Sulfonamides are among the most commonly reported causes of drug-induced thrombocytopenia. 1 Affected patients typically present with purpura and platelet counts of less than 20,000/μL after about 7 days of therapy.1-3
Thrombocytopenic purpura developed in my patient after 8 days of treatment with trimethoprim/sulfamethoxazole (TMP/SMX). Should I advise this patient to avoid sulfa drugs in the future? And would the patient also be precluded from using a sulfonylurea?
-- Isaac Blum, MD
Sulfonamides are among the most commonly reported causes of drug-induced thrombocytopenia. 1 Affected patients typically present with purpura and platelet counts of less than 20,000/μL after about 7 days of therapy.1-3 On rechallenge, profound thrombocytopenia develops rapidly within 1 to 2 days.3 The rate of thrombocytopenic purpura (TP) attributed to TMP/SMX was found to be 38 cases per 1 million users per week in one study.4
The mechanism by which the sulfonamides cause thrombocytopenia is known as the quinine-type reaction. 5 On exposure to the sensitizing drug, antibodies are induced that bind to the glycoprotein IIb/IIIa complex on platelet surfaces. This ultimately leads to platelet destruction. The antibodies induced are highly drugspecific, exhibiting minimal cross-reactivity within the same pharmacological class. Curtis and colleagues6 found that only 1 of 15 sulfonamide-induced antibodies cross-reacted between sulfamethoxazole and sulfisoxazole. However, advise patients to avoid the causative drug permanently; antibodies likely persist.5
Your patient’s course-the development of TP after about 1 week of therapy-is typical for drug-induced immune thrombocytopenia.5 I would advise him to avoid TMP/SMX but not necessarily all sulfa drugs. As for oral hypoglycemic agents, such as sulfonylureas, TP has been reported at a much lower rate-1.2 cases per 1 million users per week-with these agents.4 Moreover, true cross-allergenicity between sulfonamide antibiotics and sulfonamide non-antibiotics is rare.7 Nonetheless, patients with allergic reactions to antibiotics are at higher risk for allergic reactions to other pharmacological classes as well.8
-- Nathan A. Pinner, PharmD
PGY2 Pharmacy Internal Medicine Resident
University of Tennessee College of Pharmacy
Methodist University Hospital
-- Timothy H. Self, PharmD
Professor of Clinical Pharmacy
University of Tennessee Health Science Center
Methodist University Hospital
1. George JN, Raskob GE, Shah SR, et al. Drug-induced thrombocytopenia: a systematic review of published case reports. Ann Intern Med. 1998;129:886-890.
2. Herrington A, Mahmood A, Berger R. Treatment options in sulfamethoxazole- trimethoprim-induced thrombocytopenic purpura. South Med J. 1994;87: 948-950.
3. Hamilton HE, Sheets RF. Sulfisoxazole-induced thrombocytopenic purpura immunologic mechanism as cause. JAMA. 1978;239:2586-2587.
4. Kaufman DW, Kelly JP, Johannes CB, et al. Acute thrombocytopenic purpura in relation to the use of drugs. Blood. 1993;82:2714-2718.
5. Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med. 2007;357:580-587.
6. Curtis BR, McFarland JG, Wu GG, et al. Antibodies in sulfonamide-induced immune thrombocytopenia recognize calcium-dependent epitopes on the glycoprotein IIb/IIIa complex. Blood. 1994;84:176-183.
7. Brackett CC, Singh H, Block JH. Likelihood and mechanisms of cross-allergenicity between sulfonamide antibiotics and other drugs containing a sulfonamide functional group. Pharmacotherapy. 2004;24:856-870.
8. Strom BL, Schinnar R, Apter AJ, et al. Absence of cross-reactivity between sulfonamide antibiotics and sulfonamide nonantibiotics. N Engl J Med. 2003;349: 1628-1635.